Sir: Both initiation and discontinuation of antidepressants are known to induce manic episodes.1 This side effect must be considered as a severe complication of any antidepressant therapy used in bipolar disorder. It is controversial whether these episodes occur less frequently with newer antidepressants-such as bupropion-than, for example, with classical tricyclic antidepressants.2,3 Here, we describe the case of a patient who underwent smoking cessation therapy with bupropion, a noradrenergic and dopaminergic reuptake inhibitor, and developed mania 2 weeks after discontinuation.
Case report. Ms. A, a 36-year-old woman, was admitted to the hospital because her relatives were worried about her "unusual behavior." She was convinced that a particular man she knew from long before was communicating with her to express his love. A psychiatric examination revealed racing thoughts, and her speech was circumstantial, in part incomprehensible, and not directed. Her mood was elated and sometimes irritable. She was unusually self-confident, showed psychomotor agitation, and reported a decreased need of sleep. These symptoms had developed within a few days and had now lasted for about 2 weeks. Clearly, she was suffering from a manic episode with psychotic features (paranoia erotica). Physical and laboratory investigations were without pathologic findings.
Ms. A's medical history revealed that she had never been treated for any somatic or psychiatric disorder, but she had been nicotine dependent for about 15 years (20-40 cigarettes per day) and consumed alcohol (wine) nearly every day in a dose of 30 to 40 g. However, 3 years previously she had experienced similar manic symptoms for a few days after the breakup of a long-standing partnership, followed soon after by a depressive episode with depressed mood, anhedonia, fatigue, and diminished interest in most activities. This episode remitted after 6 months with no psychiatric treatment. Ms. A had no family history of psychiatric disorder.
Prior to the admission, the patient had been prescribed bupropion by her family doctor to help her stop smoking. She had taken bupropion for 5 weeks in a dose of 300 mg/day. Despite this pharmacologic support, her attempt to stop smoking remained unsuccessful. (She only temporarily reduced her consumption to a minimum of 5 cigarettes/day.) Therefore, she abruptly stopped taking bupropion without consulting her doctor. Two weeks later, Ms. A's first manic symptoms developed. The acute manic episode was treated with 10 mg/day of haloperidol, which was replaced after 5 days by 6 mg/day of risperidone due to severe akathisia. After 16 days, Ms. A's acute manic symptoms were largely remitted and she was discharged. Afterward, she felt "very well," but 3 months later she developed a severe depressive episode that lasted 6 months, interrupted by a 3-week mixed manic episode requiring rehospitalization. Sodium valproate combined with citalopram finally led to full remission.
A clear-cut causal relationship between bupropion discontinuation (and concurrent changes in monoaminergic function) and the patient's manic episode cannot be claimed. However, the proximal onset of manic symptoms suggests this connection. Reduction of nicotine intake during the patient's attempt at cessation could also have played a role. In summary, induction of a manic episode must be considered when treating nicotine dependence in predisposed patients, and full account should be taken of both the medical and the psychiatric history to lower this risk.
The authors report no financial affiliation or other relationship relevant to the subject matter of this letter.
1. Goldstein TR, Frye MA, Denicoff KD, et al. Antidepressant discontinuation-related mania: critical prospective observation and theoretical implications in bipolar disorder. J Clin Psychiatry 1999;60:563-567
2. Sachs GS, Lafer B, Stoll AL, et al. A double-blind trial of bupropion versus desipramine for bipolar depression. J Clin Psychiatry 1994;55:391-393
3. Joffe RT, MacQueen GM, Marriott M, et al. Induction of mania and cycle acceleration in bipolar disorder: effect of different classes of antidepressant. Acta Psychiatr Scand 2002;105:427-430
Nikolaus Michael, M.D.
Andreas Erfurth, M.D.
Volker Arolt, M.D.
Muenster University Hospital